Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 82, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2019, 7:16 PM CDT for Des Moines County, Lee County, Iowa; Hancock County, Henderson County, Illinois; Clark County, Scotland County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2019, 7:16 PM CDT (00:16 UTC)
- Expired
- Jun 25, 2019, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Lee County, IA, Hancock County, IL, Henderson County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2347 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:19 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 25, 6:19 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 619 PM CDT Tue Jun 25 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 331 PM CDT Tue Jun 25 2019 MCV and attendant area of convection is quickly heading toward Lake MI. In it's wake an EML has overspread the area per GOES-16 low level water vapor imagery, which coupled with 3 hour surface pressure rises is keeping things quiet for the time being. But, watching elevated convection developing to our southwest within ACCAS field across portions of NE and sw-sc IA, with more surface based turrets near Hastings. This activity is near a surface boundary and subsequent instability gradient. Reservoir of 3500+ j/kg CAPE south of boundary with bulk shear 40+ kts supports severe threat developing in this aforementioned area, which could eventually propagate and/or develop into portions of our area this evening. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 331 PM CDT Tue Jun 25 2019 Surface boundary to our northwest will sag into the cwa tonight, and then become stationary nearly bisecting cwa through Wednesday. Front and approaching MCV from KS will combine to bring a chance of storms tonight, especially near/south of I-80. A few of these storms could be severe this evening with large hail and damaging winds. Locally heavy rainfall of 1+ inch is also possible in some areas that see repeated storm activity with PWATs over 1.2 inches per SPC mesoanalysis. Wednesday, the forecast will have slight to low chance PoPs for showers and storms mainly in the afternoon with the boundary bisecting the area. However, confidence is low and some concerns the chances could be higher pending convective trends upstream across the Dakotas. Should this activity yield an MCV the flow would be favorable to bring into the area, with peak heating could yield better convective prospects and some conditional low grade severe risk. Otherwise, typical late June warmth and humidity on tap with highs in the 80s and dew points well into the 60s. .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 331 PM CDT Tue Jun 25 2019 Main forecast concerns are chances of precipitation through the period and the temperatures. Differences exist in the timing and placement of features through the period. Models forecast a building ridge axis across the Plains to shift eastward to along the Mississippi River on Monday. The ECMWF and GFS suggest that an easterly wave will move into east Texas causing a Rex Block to form across the Southern Plains. The GFS shows the block breaking down by 00z Tuesday as a deep trough across the western US moves into the the Plains. However the ECWMF lingers high pressure lingering across the Plains and keeping the trough to the north. Models are in good agreement of numerous shortwave troughs topping the ridge and moving across the region through the period. This would lead to the risk of thunderstorms or an MCS moving across the region each day through the long term during the night or early morning hours. The +13C isotherm remains to our west through the period indicating that the cap would remain to our west through the period. Temperatures will be near to above normal through the period. Temperatures warm from the mid 80s on Thursday into the lower 90s on Saturday and Sunday. In addition to the heat, moisture will also be on the increase with dewpoints into the lower 70s on Saturday and Sunday with heat indices into the mid to upper 90s. The ECMWF offers some relief from the heat on Sunday with a backdoor cold front. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) ISSUED AT 617 PM CDT Tue Jun 25 2019 Strong to severe thunderstorms will move into southeast Iowa through 04z, this evening, and move to the east, however, more isolated storms may form overnight. I will focus these storms into the BRL TAF for now, and will keep others dry and VFR. Winds will become light and variable overnight, and will become south to southeast Wednesday. && .HYDROLOGY... Issued at 331 PM CDT Tue Jun 25 2019 Periodic rain chances will persist in typical summertime pattern over the next week. With increasing moisture there is the chance of some areas of heavy rain. As typical with summertime convection the heavier rains are difficult to predict especially at a longer time range, with seemingly each days activity impacting the next day. As a result, no changes to any river forecast trends for now. Tributaries that are still seeing rises should expect the rises to level off and start falling in the next few days. While along the Mississippi River levels are anticipated to continue receding. Given the potential for periodic rain chances of which could be heavy, anyone with interests on rivers should stay tuned to later forecasts for any changes. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Cousins AVIATION...Ervin HYDROLOGY...McClure
Hazardous weather outlook, Jun 25, 3:58 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 358 PM CDT Tue Jun 25 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-262100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 358 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT There is a slight risk for severe thunderstorms across the outlook area tonight. The most favored area is along and south of Interstate 80 this evening, with the primary threats being large hail and damaging winds. Locally heavy rain is also possible. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms will be possible again on Wednesday afternoon through Thursday night, with chances for widespread thunderstorms on Thursday and Thursday night. At this time the threat for strong to severe storms is low, but storms could produce small hail, gusty winds, and localized heavy rains. Heat and humidity will develop across the outlook area for Friday through Monday with heat indices expected to reach the mid and upper 90s in some areas. .SPOTTER INFORMATION STATEMENT... Activation of spotters and amateur radio networks is possible from 7 pm to midnight.
In the hours before
Special weather statement, Jun 25, 1:37 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
137 PM CDT Tue Jun 25 2019
ILC177-251900-
Stephenson-
137 PM CDT Tue Jun 25 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STEPHENSON
COUNTY UNTIL 200 PM CDT...
At 137 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Monroe to near Freeport.
Movement was east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Freeport, Cedarville, Davis, Dakota, Rock City, Ridott, Buena Vista,
Rock Grove, Oneco, Orangeville, Eleroy, Red Oak, Damascus, Mc
Connell, Afolkey, Scioto Mills, Winneshiek, Dakota Dornink Airport
and Lake Summerset.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4250 8940 4227 8940 4231 8977 4250 8976
4251 8963
TIME...MOT...LOC 1837Z 270DEG 22KT 4250 8960 4230 8967
McClureThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 11:59 PM CDT | Special Weather Statement | DVN | Washington | 61 min |
| Jun 26, 12:20 AM CDT | Special Weather Statement | DVN | Louisa | 55 min |
| Jun 26, 4:19 AM CDT | Special Weather Statement | DVN | Iowa, Johnson | 56 min |
| Jun 26, 5:08 AM CDT | Special Weather Statement | DVN | Linn | 67 min |
| Jun 25, 7:22 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 38 min |
| Jun 25, 7:56 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 64 min |
| Jun 25, 8:04 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 41 min |
| Jun 25, 8:16 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 14 min |
| Jun 26, 5:37 PM CDT | Special Weather Statement | DVN | Stark | 23 min |
| Jun 26, 6:28 PM CDT | Special Weather Statement | DVN | Henry | 32 min |
| Jun 26, 6:31 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 59 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Illinois, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.